Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Honolulu, HI

January 12, 2020Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 12, 2020, 3:45 AM HST for Kalawao County, Hawaii. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2020, 3:45 AM HST (13:45 UTC)
Expired
Jan 12, 2020, 8:58 AM HST
In force
5 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 83 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WGHW50 PHFO 121345
FFWHFO
HIC009-121645-
/O.NEW.PHFO.FF.W.0002.200112T1345Z-200112T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
345 AM HST Sun Jan 12 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 645 AM HST.

* At 340 AM HST, radar indicated an area of heavy rainfall across 
  windward and southeast facing slopes of windward Maui. Rainfall 
  rates near 2 inches per hour are noted across the Hana Highway. 
  Gage readings show the Hanawi Stream and Oheo Gulch rapidly 
  approaching flood stage.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Huelo, Pauwela, Kipahulu, Nahiku, Kaupo, Hana and Kailua. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 645 AM HST if heavy rain
persists.

LAT...LON 2069 15600 2064 15607 2063 15622 2069 15621
      2082 15625 2094 15634 2095 15633 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599

FLASH FLOOD...RADAR INDICATED

$$

Powell
2 follow-up statements
969 
WGHW50 PHFO 121634
FFWHFO
HIC009-121945-
/O.EXT.PHFO.FF.W.0002.000000T0000Z-200112T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
634 AM HST Sun Jan 12 2020

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 945 AM HST.

* At 630 AM HST, radar indicated very heavy rainfall over the Hana 
  coast, and along the slopes of windward Haleakala. Rainfall rates 
  of two inches per hour on saturated soils is leading to extreme 
  runoff, with additional rainfall expected.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Huelo, Pauwela, Kipahulu, Nahiku, Keanae, Kaupo, and Hana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

The heavy rains may cause rock and mudslides in steep terrain areas. 

&&

This warning may need to be extended beyond 945 AM HST if heavy rain
persists.

LAT...LON 2069 15600 2064 15607 2063 15622 2069 15621
      2082 15625 2094 15634 2095 15633 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599

FLASH FLOOD...RADAR INDICATED

$$

Birchard
603 
WGHW70 PHFO 121858
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
858 AM HST Sun Jan 12 2020

HIC009-121907-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-200112T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui in Maui HI-
858 AM HST Sun Jan 12 2020

...THE FLASH FLOOD WARNING FOR MAUI IN MAUI COUNTY IS CANCELLED...

Radar shows that most of the heavy rain has ended, and stream gages 
show elevated, but gradually receding, water levels. The threat of 
flash flooding has diminished for the time being. Additional heavy 
rainfall is possible later today, and a Flash Flood Watch remains in 
effect.

LAT...LON 2069 15600 2064 15607 2063 15622 2069 15621
      2082 15625 2094 15634 2095 15633 2094 15625
      2082 15611 2083 15609 2080 15601 2078 15599

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 3:30 AM HST, 15 minutes earlier.

Area forecast discussion, Jan 12, 3:30 AM HST, 15 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
330 AM HST Sun Jan 12 2020

.SYNOPSIS...
Wet and windy weather will continue for another day or two as an
upper level disturbance lingers west of the islands. Strong
easterly trade winds will continue through today, then shift to
the east-southeast early next week as a surface low develops
northwest of Kauai. The potential for localized flash flooding
will continue through today, especially over windward and mountain
areas, where soils remain saturated. Some drying is possible
around Tuesday and Wednesday, but another disturbance may bring a
return of wet weather, but lighter winds, Thursday into Friday. A
drier trade wind flow may develop by next weekend.

&&

.DISCUSSION...
A strong high north northeast of the islands, combined with a
developing low to our northwest, will keep strong easterly trade
winds over the islands through today. As the low tracks north
early next week, winds will remain elevated as they veer to the
east southeast. Convergence associated with the low will keep wet
weather in place over the islands until Tuesday or Wednesday.
Models bring an upper trough and associated front over the islands
around Thursday, with the potential for a drier, cooler breezy
northeast flow developing by next weekend. A closed upper low just
west of the islands keeps our airmass unstable, while strong
trade winds continue to push abundant moisture over the islands. A
Flash Flood Watch remains in effect for all islands as localized
heavy downpours could quickly lead to flash flooding.

The best chance for flash flooding will remain over windward and
mountain areas, where soils are saturated and streams are running
high from the steady rainfall over the past few days. Moisture is
sufficiently deep to impact the summits of Maui and the Big
Island, and a Winter Storm Warning remains in effect for Mauna Kea
and Mauna Loa, where near- to below-freezing temperatures,
accumulating snow showers and low visibility are occurring. As the
surface low develops northwest of Kauai, low-level flow will veer
to the east southeast. While this flow normally places the
smaller islands in the wind shadow of the Big Island, it remains
uncertain how much veering will occur, and thus how much reduction
in wind speed will be realized over land. Models show a surge in
east to east-southeast wind speeds tonight and Monday, which may
require another Wind Advisory for portions of the state.

The upper low will lift slowly northward over the next couple of
days, while a surface low develops in response. Low level convergence
over the area will keep wet weather in place through Monday,
especially over the western end of the state. Convergence may
slide sufficiently west of the area to allow a brief drying trend
Tuesday or Wednesday, but confidence remains low. An upper trough
and surface front bring the potential for wet weather by
Thursday, but models shows a cool, breezy and drier northeast
trade wind flow developing by next weekend as deep moisture moves
east of the islands.

&&

.AVIATION...
Little change is in store for today as a moist and unstable air
mass remains over the main Hawaiian Islands. This is due in part
of an upper low located 450 nm west of Kauai, forecast to move
north throughout today. The low aloft is providing the
instability, and also drawing deep tropical moisture from the
south through the mid and higher layers. The associated surface
trough, located beneath the upper low, is causing the low level
winds to turn slightly south of east across the area. And this
easterly wind, although not as strong from past days, still has a
punch, thanks to a strong and slow moving 1040 mb surface high
located 1150 nm north- northeast of HNL. We do anticipate some
weakening in the low level winds as the day progresses, becoming
not as gusty by this evening.

Everything is status-quo, though. The unstable air mass will
allow for some breaks in the weather, but also conducive to
some flare- ups as well, that includes a thunderstorm or two.
AIRMET Sierra for mountain obscuration above 2k feet stands, and
as well as AIRMET Tango for occasional low level moderate
turbulence below 9k feet. The occasional high level moderate turb
between fl250 and fl400, due to the jet stream, is forecast to
shift away from the islands this afternoon and ending the threat.

&&

.MARINE...
A robust high pressure north of the state will maintain strong to
near gale force trade winds through the middle of next week. A
Gale Warning is in effect for the Alenuihaha Channel through
Monday. Small Craft Advisories (SCA) are in effect for all other
Hawaiian waters due to a combination of strong winds and large
seas. Winds should begin to decrease during the second half of the
week as a front passes north of the state, causing the high to
weaken and shift farther east.

An unstable airmass over the islands will continue to bring the
chance for heavy rainfall and a risk for thunderstorms through at
least this afternoon and possibly into Monday.

A High Surf Advisory is in effect for east facing shores of
Kauai, Oahu, Molokai, Maui and the Big Island. Elevated surf
is expected through the middle of the week. As the winds begin to
decrease during the second half of the week, surf should drop
below advisory levels by Friday.

The current long-period northwest swell will gradually decrease
over the next few days, with a smaller longer period northwest
swell filling in today. These swells should drop to background
levels by Tuesday with minimal swells expected through the rest of
the week. A front passing north of the state late in the week may
produce a moderate short-period north swell by the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

High Surf Advisory until 6 AM HST Thursday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Winter Storm Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 PM HST Monday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Big Island Windward Waters-Big Island Leeward
Waters-Big Island Southeast Waters.

Gale Warning until 6 PM HST Monday for Alenuihaha Channel.

&&

DISCUSSION...Powell
AVIATION...Lau
MARINE...Morrison

In the hours before

Local storm report, Jan 11, 10:28 PM HST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1028 PM HST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     DEBRIS FLOW      LAUPAHOEHOE             19.98N 155.24W
01/11/2020                   HAWAII             HI   DEPT OF HIGHWAYS

            HPD AND HDOT REPORT LANDSLIDE HAS OCCURRED ON HWY 19,OR
            MAMALAHOA HWY, AT THE 25 AND 26 MILE MARKER IN LAPAHOEHOE
            AT THE LAPAHOEHOE GULCH.

&&

MORRISON
Local storm report, Jan 12, 2:06 AM HST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
206 AM HST SUN JAN 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     FLASH FLOOD      HILO                    19.70N 155.09W
01/12/2020                   HAWAII             HI   EMERGENCY MNGR

            BAYFRONT HIGHWAY, PAUAHI ST, AND KAMEHAMEHA AVE CLOSED
            DUE TO HEAVY PONDING AND RUNOFF.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:52 PM HSTWinter Storm WarningHFOHawaii37 hr
Jan 11, 3:29 PM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao5 days
Jan 11, 6:30 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 11, 7:35 PM HSTFlash Flood WarningHFOHawaii21 hr
Jan 12, 1:04 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 3:18 AM HSTGale WarningHFO54 hr

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.